Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 28, 2023, 2:22 AM MDT for Dundy County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2023, 2:22 AM MDT (08:22 UTC)
- Expired
- May 28, 2023, 5:13 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Dundy County, NE
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WGUS53 KGLD 280822
FFWGLD
NEC057-281130-
/O.NEW.KGLD.FF.W.0022.230528T0822Z-230528T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
222 AM MDT Sun May 28 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Dundy County in southwestern Nebraska...
* Until 530 AM MDT.
* At 222 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas. This rainfall
is occurring over the same area that saw significant
flooding on Friday.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Dundy County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4014 10133 4015 10159 4035 10160 4035 10132
4034 10132 4033 10133 4031 10133 4027 10133
4023 10133 4021 10133 4018 10133
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Trigg1 follow-up statement
785
WGUS73 KGLD 281113
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
513 AM MDT Sun May 28 2023
NEC057-281123-
/O.CAN.KGLD.FF.W.0022.000000T0000Z-230528T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dundy NE-
513 AM MDT Sun May 28 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DUNDY COUNTY...
The heavy rain has ended; however the additional rain may have
worsened some of the areas that were seeing flooding prior. The
flood warning remains in effect for the area. Please continue to
heed remaining road closures.
LAT...LON 4014 10133 4015 10159 4035 10160 4035 10132
4034 10132 4033 10133 4031 10133 4027 10133
4023 10133 4021 10133 4018 10133
$$
TriggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:08 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 27, 11:08 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1108 PM MDT Sat May 27 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 148 PM MDT Sat May 27 2023 Across the Tri State region this afternoon, skies are mixed as a weak boundary lies over western KS/southwest NE. Overall, a southerly gradient is persisting area-wide with most locales gusting 25 mph or higher at times. Temps are currently in the 70s with dewpts running from the mid 50s to around 60F. For the remainder of the afternoon hours on into the evening/overnight period, the main wx concern continues to focus on thunderstorm development and the potential for locally heavy rainfall, as well as hail/wind. Storms are beginning to form over portions of southeast Colorado this afternoon, with an overall movement to the north-northeast, aided in part by a mid level shortwave lifting into the Plains from the central Rockies. Per SPC analysis, the highest instability (DCape, SBCape, MUCape) currently resides over eastern Colorado, tapering off sharply to the east into KS/NE. PW values are pushing an inch for most of the cwa, tapering to around 0.80" to 0.90" from Highway 27 and points west. Guidance is showing a slow movement to the convection, as a result, expecting any storms that do traverse into the cwa, to again bring locally heavy rainfall. Based on model QPF, expecting previous affected areas north of Highway 36 to potentially be impacted again to some degree. SPC does carry a Marginal Risk for hail/wind threats, with WPC continuing excessive rainfall outlook for the area. Based on the current instability, best chances for hail/wind look to the Colorado side, with better potential for heavy rain impacting KS/NE. Going into Sunday, a stronger 500/700mb shortwave set to traverse into the Plains late in the day. An inverted surface trough setting up along the CO/NE/KS border will be the focus for t-storm initiation during the afternoon, carrying into the evening hours. Better instability does set up over the cwa ahead of formation, leading to better chance for strong to severe storms. With decent shear expected, hail/wind threats possible along with a slight tornado chance. SPC carries a Slight/Marginal risk setup for the cwa. WPC carries an excessive rainfall outlook for areas east of the inverted trough, where the best low level moisture will reside. PW values around an inch with some locales just over that. Once again, flooding threat will persist from heavy rainfall potential. For Monday and Tuesday, upper level ridging more prominent over the area will provide a warmer day than expected on Sunday due to less cloud cover. There will be a couple weak shortwaves that do traverse the northern periphery of the upper ridge which may trigger some scattered convection late in the day/overnight. Overall, best areal coverage for storms will occur on Sunday, but any storms that do develop will be impactful tonight, Monday and Tuesday. Worse threat at this time will be chance for heavy rainfall. For temps, with more of a chance for precipitation on Sunday, highs on this day will be affected by cloud cover. Looking for mainly upper 70s with a few locales around 80F. For Monday and Tuesday, 80s area-wide are expected. Warmest day in the short term will be Tuesday. Overnight lows each night will range from the lower 50s west into the upper 50s east. .LONG TERM...(Wednesday through Sunday) Issued at 101 PM MDT Sat May 27 2023 Another active pattern is expected starting Wednesday and continuing through next weekend. The long term period will be driven by a negatively tilted trough that will attempt to move in from the Great Basin region while a ridge over the Tri-State area will move north and possibly become a cutoff high pressure system. This set up, which will be slow moving, will generally create a southeasterly flow aloft. As these two features conflict over the Great Plains, multiple shortwaves will form and cause times and areas of increased disturbance for the Tri- State area. Moisture will continue to be plentiful with PWATs generally staying around the 0.9 - 1.2 inch range. Locations in northwest Kansas could see PWATs as high as 1.5 inches. Instability will not be in a short supply as southerly winds will keep the region near seasonally average temperature, around 80 degrees. The limiting factor will once again be the lack of shear. Not much has change since the forecast this morning, where shear was around 20 knots. For the storms that do form, and there likely will be a decent amount of them, they will likely be efficient, heavy rain producing storms moving at a snail's pace (less than 15 kts). All hazards are possible for the storms later this week, with a focus on flooding. High temperatures are expected to slowly cool from Wednesday onwards as the LLJ will not be as strong as it currently is. Low temperatures will stay pretty stable as the extra moisture will allow us to retain heat better. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1050 PM MDT Sat May 27 2023 For KGLD... Mainly MVFR and IFR ceilings are expected through a majority of the period. There is a very low chance for storms the first few hours but it should stay north of the terminal. Otherwise, ceilings will begin to lift late in the morning and into the afternoon similar to prior days. A chance for isolated storms returns tomorrow afternoon, but there is little confidence on if/where storms would form. For KMCK... MVFR and IFR ceilings are expected for a majority of the period. Also, isolated storms are possible for the first few hours of the period until a line of storms moves through around 08-10Z. Storms are then possible again during the afternoon hours, though uncertainty on if/when storms form are currently why they are not in the TAF. Keep an eye out for updates. && .HYDROLOGY... Issued at 229 PM MDT Sat May 27 2023 Hydro/flooding concerns continue to persist for areas along/north of Highway 36 and along/easy of Highway 61 in Dundy county. Flood warning remain in effect over most of our SW Nebraska zones due to persistent flooding, although some receding in high water areas has been noted. Across SW Nebraska, the area of focus remains in Hitchcock county where flooding persists in the Stratton area. Flooding extends well east into Red Willow county to the McCook and Indianola areas. Area river gauges, while peaked earlier this morning, are slowly receding. Many roadways continue to be flooded/washed out. CULN1 and MKRN1 gauges remain just above flood stage but are receding. MCKN1 and RWCN1 gauges are close to action stage but are receding as well. These areas will need to be monitored overnight as any additional rainfall will increase the flood threat, but with ground moisture already high, previously dry/unaffected locales could fall under a warning threat. Across NW Kansas, Herndon continues to be the most affected area. Latest reports from there show only the western portions of town continue to be impassable. There is a levee southwest of town that did fill up and was showing signs of breaching. This levee is only 3 miles from Herndon. Currently the threat has stabilized and waters are slowly receding. This could change if a storm traverses the region overnight tonight. The threat for flooding will persist even into Sunday as another excessive rainfall outlook from WPC shows areas in KS/NE to be most prone. PW values continue to range mainly 1.00" or higher in most locales and with slow storm movement, additional flood areas are possible. Right now, all areas for the most part along/north of Highway 36 are susceptible. South of there, locales should be able to absorb QPF in the 1-3 hr range, but could easily be overrun if storms train or show little to no movement. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...CA AVIATION...KAK HYDROLOGY...JN
Hazardous weather outlook, May 28, 2:03 AM MDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 203 AM MDT Sun May 28 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290815- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 203 AM MDT Sun May 28 2023 /303 AM CDT Sun May 28 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few showers and storms are passing eastward through the region early this morning, mainly north of I-70. These storms could produce additional heavy rainfall over areas that are already saturated and cause additional flooding to occur. Flooding is ongoing across southwest Nebraska from heavy rainfall received on last Thursday and Friday. Please see warning products for the latest information. There is a marginal to slight risk for severe thunderstorms this afternoon and evening across the entire area. Possible storm hazards include strong winds, large hail, a possible brief tornado or two as well as the continued risk for flooding from heavy rainfall. Please be weather aware today! .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... There is a marginal risk for severe weather within the region on Monday and Tuesday. Possible hazards include strong winds and large hail as well as the continued risk for flooding from heavy rainfall. Please watch for future forecast updates. Chances for showers and thunderstorms look to continue throughout next week and into the weekend. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be required at this time. Please send any severe weather reports to NWS Goodland, but do so safely.
In the hours before
Local storm report, May 27, 8:32 PM MDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM FLASH FLOOD 1 W PALISADE 40.35N 101.12W
05/26/2023 HITCHCOCK NE LAW ENFORCEMENT
A DRIVER WEST OF PALISADE IS STRANDED DUE TO
WATER BEING OVER THE HIGHWAY.
&&
JTLLocal storm report, May 27, 8:33 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM FLOOD STRATTON 40.16N 101.23W
05/26/2023 HITCHCOCK NE 911 CALL CENTER
CORRECTS PREVIOUS FLOOD REPORT FROM
STRATTON. HITCHCOCK COUNTY DISPATCH REPORTED
RESCUES FROM HOUSES ALONG RAILWAY STREET
UNDERWAY. WATER IS WAIST DEEP. ATLEAST ONE
HOUSE IS FLOODED. A TOTAL OF FOUR FAMILIES
WERE RESCUED BY BOAT.
&&Special weather statement, May 28, 1:31 AM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
131 AM MDT Sun May 28 2023
COZ090-280745-
Yuma County CO-
131 AM MDT Sun May 28 2023
...A strong thunderstorm will impact portions of southeastern Yuma
County through 145 AM MDT...
At 131 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bonny Reservoir, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Yuma
County, including the following locations... Hale and Idalia.
This includes Highway 385 between mile markers 209 and 210, and
between mile markers 212 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3981 10238 3980 10205 3958 10205 3957 10218
3963 10242
TIME...MOT...LOC 0731Z 279DEG 21KT 3971 10230
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:03 AM MDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| May 28, 3:36 AM MDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 3 hr |
| May 28, 4:29 AM MDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 115 min |
| May 28, 4:46 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 59 min |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.